Oregon, 2025

Debris Flow in Oregon, July 31, 2025

July 31, 2025 · NWS BOI · 1 event in 1 county or zone

On July 31st, a shortwave trough embedded in southwesterly flow aloft moved over eastern Oregon. This forcing, paired with increasing moisture in the southwesterly flow, allowed for scattered thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

On July 31st, a shortwave trough embedded in southwesterly flow aloft moved over eastern Oregon. This forcing, paired with increasing moisture in the southwesterly flow, allowed for scattered thunderstorms to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 31, 12:16 PM PST, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 31, 12:16 PM PST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Boise ID
216 PM MDT Thu Jul 31 2025

.SHORT TERM...Tonight through Saturday night...Thunderstorms
underway as of 2 PM MDT near the Nevada border and will continue
to develop further and advance north the rest of today as a
potent short wave trough comes in from the south. SPC
currently targets our Idaho zones for a marginal risk of severe
thunderstorms due to wind, while WPC targets the northern half
of the district for a marginal risk of excessive rain. A Flash
Flood Watch for burn scars is in effect in the excessive rain
area until 10 PM MDT, but hi-res models suggest heavy rains may
persist in Baker County until midnight PDT. Latest HRRR model
shows a line of thunderstorms around 5 PM MDT near the Snake
River, extending across southern Malheur and Harney Counties.
If they develop as HRRR shows, we would expect southerly
thunderstorm outflow winds to move out ahead of the northward-
moving storms. This would be most likely 5-6 PM MDT. The short
wave trough and most of the showers and storms should move north
of the CWA by sunrise, but another, weaker trough will come in
from the Pacific late Friday leading to isolated showers and
thunderstorms again, mainly in Oregon, and again on Saturday,
mainly in Idaho. Temperatures will cool Friday and stay several
degrees below normal Saturday.

.LONG TERM...Sunday through Thursday...Guidance continues to
indicate a shortwave trough digging into the area Sunday and
Monday, allowing for isolated afternoon showers/thunderstorms
mainly over Eastern OR on Sunday and across higher elevations
for Southeast OR and Southwest/West-Central ID on Monday. This
troughing pattern is expected to bring a slight cooling trend,
with peak temperatures dropping 5-10 degrees below normal
Monday and Tuesday. A large ridge over the Four Corners region
is expected to gradually build into the area Wednesday through
Thursday, returning a warming and drying trend with daytime
temperatures going back up into the 90s for most locations.
There is considerable guidance uncertainty over the arrival
of a longwave trough over the Northwest on Thursday, but higher
elevation showers/thunderstorms are possible.

&&

.AVIATION...Mostly VFR. Scattered showers/thunderstorms
developing across E Oregon and SW Idaho this afternoon.
Thunderstorms capable of 50 kt outflows, heavy rain, and hail,
resulting in MVFR conditions. Mountains locally obscured in
precip. Surface winds outside of outflows: SW-NW 5-15 kt this
afternoon. Winds aloft at 10kft MSL: Variable 5-15 kt.

KBOI...Generally VFR. Showers/thunderstorms developing today
late afternoon/evening around 00z and after (40-50% chance
until 04z). Thunderstorms will be capable of outflows up to
50kt, heavy rain, and hail. Surface winds outside of outflows:
W-NW 10-15 kt this afternoon/early evening.

Weekend Outlook...Isolated afternoon showers/thunderstorms
across E Oregon and SW Idaho each afternoon Friday through
Sunday, favoring E Oregon and higher terrain in SW Idaho
Saturday/Sunday. Thunderstorms capable of 30-40 kt outflows,
and heavy rain resulting in MVFR conditions and mountain
obscuration. Surface winds outside of outflows: NW-SW 5-15
kt each afternoon, variable 5-10 kt over nights.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until midnight MDT tonight
     IDZ400-420-423-424-426.
     Flash Flood Watch until 10 PM MDT this evening IDZ011-013.
OR...Red Flag Warning until midnight MDT /11 PM PDT/ tonight
     ORZ670-672>675.
     Flash Flood Watch until 9 PM PDT this evening ORZ062.

&&

www.weather.gov/Boise

Interact with us via social media:
www.facebook.com/NWSBoise
www.x.com/NWSBoise

SHORT TERM...LC
LONG TERM....JY
AVIATION.....JY

In the hours before

Special weather statement, Jul 31, 3:37 PM PST, 53 minutes before
Special Weather Statement
National Weather Service Boise ID
537 PM MDT Thu Jul 31 2025

IDZ013-010000-
Boise Mountains ID-
537 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ELMORE COUNTY
THROUGH 600 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rocky Bar, or 27 miles southeast of Idaho City. This thunderstorm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust reducing
         visibilities. Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Rocky Bar around 540 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4371 11553 4380 11535 4367 11503 4346 11538
TIME...MOT...LOC 2336Z 326DEG 2KT 4367 11533

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SA
Special weather statement, Jul 31, 3:54 PM PST, 36 minutes before
Special Weather Statement
National Weather Service Boise ID
454 PM PDT Thu Jul 31 2025

ORZ063-010030-
Malheur County OR-
454 PM PDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MALHEUR COUNTY
THROUGH 530 PM PDT...

At 454 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Sacramento Hill, or 28 miles northeast of McDermitt,
moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust reducing
         visibilities.

This strong thunderstorm will be near...
  Peacock Lake around 610 PM MDT.
  Five Points around 620 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4223 11726 4224 11758 4254 11766 4255 11717
TIME...MOT...LOC 2354Z 179DEG 14KT 4234 11742

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JM
Special weather statement, Jul 31, 3:59 PM PST, 31 minutes before
Special Weather Statement
National Weather Service Boise ID
559 PM MDT Thu Jul 31 2025

IDZ013-014-010030-
Upper Treasure Valley ID-Boise Mountains ID-
559 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ADA...SOUTHWESTERN
BOISE AND NORTHWESTERN ELMORE COUNTIES THROUGH 630 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm over
Aldape Summit, or 10 miles east of Boise, moving northwest at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust possible. Minor
         damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Aldape Summit and Lucky Peak Reservoir around 600 PM MDT.
  Bogus Basin Ski Area around 610 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4359 11582 4347 11599 4362 11627 4382 11609
TIME...MOT...LOC 2359Z 148DEG 25KT 4363 11603

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SA
Special weather statement, Jul 31, 4:27 PM PST, 3 minutes before
Special Weather Statement
National Weather Service Boise ID
627 PM MDT Thu Jul 31 2025

IDZ011-ORZ062-010100-
West Central Mountains ID-Baker County OR-
627 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WASHINGTON AND EAST
CENTRAL BAKER COUNTIES THROUGH 700 PM MDT/600 PM PDT/...

At 627 PM MDT/527 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Brownlee Reservoir, or 26 miles north of Weiser.
This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust reducing
         visibilities. Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Brownlee Reservoir around 630 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4459 11692 4453 11711 4474 11736 4488 11704
TIME...MOT...LOC 0027Z 179DEG 3KT 4463 11708

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SA
Special weather statement, Jul 31, 4:28 PM PST, 2 minutes before
Special Weather Statement
National Weather Service Boise ID
528 PM PDT Thu Jul 31 2025

ORZ061-010100-
Harney County OR-
528 PM PDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HARNEY COUNTY
THROUGH 600 PM PDT...

At 528 PM PDT, Doppler radar was tracking a strong thunderstorm near
Riddle Mountain, or 39 miles southeast of Burns, moving north at 15
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust reducing
         visibilities.

This strong thunderstorm will be near...
  New Princeton around 550 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4309 11830 4306 11864 4332 11881 4338 11829
TIME...MOT...LOC 0028Z 163DEG 11KT 4318 11852

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JM
Special weather statement, Jul 31, 4:29 PM PST, 1 minute before
Special Weather Statement
National Weather Service Boise ID
629 PM MDT Thu Jul 31 2025

IDZ013-014-010100-
Upper Treasure Valley ID-Boise Mountains ID-
629 PM MDT Thu Jul 31 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ADA AND
SOUTHWESTERN BOISE COUNTIES THROUGH 700 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bogus Basin Ski Area, or 9 miles southwest of Idaho City.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Areas of blowing dust possible. Minor
         damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern Ada
and southwestern Boise Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4376 11568 4368 11587 4359 11599 4372 11628
      4399 11593
TIME...MOT...LOC 0029Z 116DEG 3KT 4374 11597

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Baker

When
July 31, 4:30 PM PST to 6:30 PM PST
Where
Baker County, 6.01 mi SSW of Oxman to 5.9 mi SSW of Oxman
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
44.574, -117.579

Baker County Emergency Management reported debris over the road within the Durkee burn area. Timing was estimated using Hydrophobic Unit Streamflow.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2025Every state in 2025This day in weather historyWarnings in Oregon, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294460.